Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
Hearing (audiological) exam. As part of the test, you'll sit in a soundproof room wearing earphones through which will be played specific sounds into one ear at a time. You'll indicate when you can hear the sound, and your results are compared with results considered normal for your age. This can help rule out or identify possible causes of tinnitus.
In some cases, a special audiologic device, which is worn like a hearing aid, may be prescribed. These devices, called masking agents, emit continuous, low-level white noises that suppress the tinnitus sounds. In some cases, a hearing aid may be recommended to help to suppress or diminish the sounds associated with tinnitus. A combination device (masker plus hearing aid) may also be used. Masking devices provide immediate relief by reducing or completely drowning out the tinnitus sound. However, when the masking device is removed, the tinnitus sound remains.
Tinnitus is commonly accompanied by hearing loss, and roughly 90% of persons with chronic tinnitus have some form of hearing loss (Davis and Rafaie, 2000; Lockwood et al, 2002). On the other hand, only about 30-40% of persons with hearing loss develop tinnitus. According to Park and Moon (2004), hearing impairment roughly doubles the odds of having tinnitus, and triples the odds of having annoying tinnitus.
If you're not sure of what is causing your tinnitus, a hearing care professional can help pinpoint the issue through a series of tests. It can be helpful to take notes of the sounds you are regularly or irregularly experience to help your hearing healthcare professional put together the clues to what may be causing it. Be sure to alert your practitioner of any pertinent medical history, medications or excessive noise exposure that could be playing a role in your tinnitus.
Ringing-in-the-ears or a fullness-of-the-head sensation are the most common symptoms of tinnitus. While ringing is the most common experience, the noise can also sound like a buzzing, hissing or whizzing sound. It can range from a low pitch to a high pitch and may be soft or loud at times. For some, tinnitus seems to get louder at night, just before sleep when no other sounds are competing with it. Tinnitus can remain constant or come and go intermittently. In severe cases, the ringing in the ears is loud enough to interfere with work or daily activity, whereas those with mild tinnitus can experience soft ringing that is no more than a minor annoyance.
×